U.S. doctors online nowAsk doctors free
Rockville, MD
A 39-year-old female asked:

I've had a few small hives after taking ibuprofen and aspirin. can i try aleve/naproxen? never had swelling, breathing issues and don't have asthma.

3 doctor answers8 doctors weighed in
Dr. Arthur Balin
Dermatology 48 years experience
Hives: People can have hypersensitivity reactions to every different type of medication or internally injested substance (including food). If you notice a reaction be sure to tell your doctor and avoid the substance most reactions can be stopped by avoidance of the offending agents. If important enough your doctor can use medication to suppress a reaction.
Dr. Nayla Mumneh
Allergy and Immunology 30 years experience
No: If you react to an NSAID and aspirin, it is likely you will reactto all and the reaction may preogress and worsen with time, avoid all of them. Tylenol (acetaminophen) is ok to take.
Dr. Ronald Krauser
A Verified Doctoranswered
Rheumatology 53 years experience
No: There is a cross-reactivity between Ibuprofen , asa and naproxen. If you get hives on one, the same will happen when trying the other meds. Rechallenging yourself with Naproxen may cause you to have a far worse allergic reaction next time.
Dr. Richard Maughon
Pain Management 25 years experience
since you had the problem with ibuprofen I would expect the same with naproxen - stick with tylenol it's not related ASA or ibuprofen
Sep 13, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Dec 27, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.